Wyoming, 2024

Winter Storm and High Wind in Wyoming, February 25 to 27, 2024

February 25 to 27, 2024 · NWS RIW · 10 events in 10 counties and zones

A Pacific trough moved across western and central Wyoming and brought heavy snow to northwestern Wyoming and high wind to much of the area. The heaviest snow fell in the Tetons where a maximum of 24 inches of new snow fell at the Grand Targhee Ski Resort.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A Pacific trough moved across western and central Wyoming and brought heavy snow to northwestern Wyoming and high wind to much of the area. The heaviest snow fell in the Tetons where a maximum of 24 inches of new snow fell at the Grand Targhee Ski Resort. A foot of new snow fell at Old Faithful in Yellowstone Park. High wind was much more widespread. Wind gusts as high as 99 mph occurred along the Chief Joseph Highway in Park County. At Red Canyon along South Pass, a combination of snow and wind gusts as high as 97 mph led to the closure of Highway 28 over the pass. Wind gusts over 60 mph were also reported in the lower elevations of Park, Hot Springs, Fremont, Natrona and Sweetwater Counties. At the Natrona County airport, strong crosswinds flipped a small plane over. The occupants were not injured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 25, 11:48 AM MST, 1 hour 12 minutes earlier. Its key messages:

  • Strong winds today, especially over the higher elevations and the Central Wind Corridor. High Wind Warnings are in effect Sunday afternoon through Monday evening. Gusts of at least 50 mph, with 60 to 70 mph possible.
  • Widespread strong winds by Monday, with wind gusts over 30 mph at most locations, with many places having maximum wind gusts above 40 mph.
  • Snow moves into western Wyoming by Monday morning. Snow spreads eastward through the evening. Most locations receive snow through end of Tuesday. Highest accumulations for mountains, with lesser accumulations for lower elevations. Strong winds bring possible blowing snow to locations.
  • Cold Tuesday behind the cold front, with most places forecasted to have a high temperature in the 20s. A quick warm up, though, for the latter part of the workweek.
Area forecast discussion, Feb 25, 11:48 AM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1148 AM MST Sun Feb 25 2024

.KEY MESSAGES...

- Strong winds today, especially over the higher elevations and
  the Central Wind Corridor. High Wind Warnings are in effect
  Sunday afternoon through Monday evening. Gusts of at least 50
  mph, with 60 to 70 mph possible.

- Widespread strong winds by Monday, with wind gusts over 30 mph
  at most locations, with many places having maximum wind gusts
  above 40 mph.

- Snow moves into western Wyoming by Monday morning. Snow
  spreads eastward through the evening. Most locations receive
  snow through end of Tuesday. Highest accumulations for
  mountains, with lesser accumulations for lower elevations.
  Strong winds bring possible blowing snow to locations.

- Cold Tuesday behind the cold front, with most places
  forecasted to have a high temperature in the 20s. A quick
  warm up, though, for the latter part of the workweek.

&&

.DISCUSSION...
Issued at 1145 AM MST Sun Feb 25 2024

A potent storm is on our doorstep. Starting with today, winds are
the main story. A trough dropping from down from the Pacific
Northwest is continuing to tighten the pressure gradient. While not
fully here yet (that will be for Monday), many locations will begin
to feel it's influence. The higher elevations and the Central Wind
Corridor from about Rock Springs to Casper will be the windiest
today. High Wind Warnings are in effect this afternoon, continuing
though Monday evening. Gusts 50 to 70 mph will be common in those
highlighted areas. Outside the warning, gusts to near 30 mph are
possible today. Sweetwater County may see gusts up to 40 mph.

Otherwise today, the warm temperatures continue, with highs similar
to that of yesterday. Most locations stay dry today, the exception
is the Yellowstone area and the Bighorn Mountains, which may see
some light snow. Of note today, and tomorrow, will also be the
relative humidity (RH) values east of the Continental Divide. Minimum
RH values around 20 percent occur for portions of Johnson and
Natrona Counties. Combined with gusts of 30 to 70 mph in that area,
there is an elevated fire risk.

Monday is the more complicated day. There are multiple concerns,
which will be discussed in the coming paragraphs. Those concerns are
the cold front passage east of the Divide, snow over the mountains,
snow and wind over western lower elevations, and continued high wind.

Snow begins to move into western Wyoming by Monday morning, ahead of
the trough and associated cold front. Precipitation chances spread
eastward through the day. Monday evening, the cold front and main
push of the trough begins to move through, from northwest to
southeast. This will bring precipitation chances east of the Divide.
Highs Monday will be in the 50s east of the Divide. As the front
begins to move through in the evening, rain or a rain/snow mix is
possible initially. However, once the cold front moves through,
temperatures will quickly drop below freezing. The threat here is
rapid freezing of wet surfaces. Furthermore, winds behind the front
will also be gusting, with 30 mph gusts possible, especially for the
Bighorn Basin and Johnson County (those favored windy spots in north
flow). With rain transitioning to snow, along with wind, blowing
snow then becomes the concern, along with the quickly freezing
surfaces. All this to say, Monday evening through Tuesday morning
will have the greatest impacts, especially east of the Divide.

West of the Divide, snow will fall through Tuesday. Widespread 10 to
16 inches is looking likely for the western mountains. The Tetons
and Pitchstone Plateau are looking closer to 2 feet snow totals. The
Bighorn Mountains look to pick up 6 to 10 inches, with above 12
inches at the highest elevations. The northern part of the
Range is favored for the higher amounts.

Jackson and Star Valleys generally look to pick up 3 to 6 inches,
with some favored locations having higher amounts. For these
valleys, wind will also factor into the impacts Monday. Gusts 30 to
40 mph continue to look likely, which would bring reduced
visibilities with blowing snow. Even with totals less than criteria,
Winter Weather Advisories have been issued to cover this wind and
snow threat. The lower elevations of southern Lincoln County and the
zone from Pinedale to Bondurant have also been included in this
Advisory for similar concerns.

The high wind also continues, with the Warnings mentioned earlier
continuing through Monday evening. However, ahead of the frontal
passage, almost all locations in the CWA get in on the wind. Gusts
of at least 30 mph look likely (85%) for all locations. Many places
will see a maximum wind gust over 40 mph. Of course, those in the
High Wind Warning will see stronger winds, generally speaking 60 to
70 mph, with some areas higher.

Now to Tuesday. Most locations receive snow through the day.
Expected totals for the west are listed a couple paragraphs above.
For lower elevations, generally 1 to 3 inches through Tuesday
evening. The Cody foothills may see closer to 4 inch totals.
Likewise, the Buffalo area may see up to 6 inches. Wind also
continues Tuesday, though won't be as strong as days previous. This
brings the threat of blowing snow. Windiest locations will be across
Sweetwater County, southern Lincoln County and the Green River
Basin, with Interstate 80 being the main impacted area. Snow should
be coming to an end in that area for the afternoon, but recent snow
will be able to be blown around.

Temperatures Tuesday will also be notably cold behind the front.
Most locations see highs peak in the 20s. Temperatures quickly
rebound, however, with near to above normal temperatures expected
again by Thursday.

Snow everywhere should be coming to an end by late Tuesday evening.
A few lingering, light snow showers may continue across the western
mountains. Sweetwater County may continue with gusts to 30 mph
Tuesday night.

Wednesday remains dry, outside light snow shower chances (30%) over
the western mountains. The next approaching weather system brings
better snow chances to the west Thursday. That system looks to come
end of next weekend. Models are in fair agreement of the general
pattern/timing of this system, especially considering it's a week or
more out yet. This is the next storm to watch, as it does have
potential to be another potent system. Will have to watch in the
coming days, especially after this storm occurring the next couple
of days.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1014 AM MST Sun Feb 25 2024

VFR conditions will continue through the forecast period. Winds
will also continue to be the main impact through the period as
well. The higher gusts will remain at KCPR and KCOD through
Monday morning, while gusts of 25 to 30 kt occur at several
terminals this afternoon. These winds will subside after 00Z.
Mountain wave activity over the northwestern corner of the
forecast area is visible on satellite this morning. This is
expected to last through the day. LLWS is expected over this
area, spreading across much of the west, the east side of the
Bighorn Mountains and over southern portions of Natrona County.
These impacts will decrease after sunrise, becoming confined
over the Absaroka Mountains and the east slopes of the Wind
River Mountains. Precipitation chances will be isolated over the
northwestern mountains between 12Z and 18Z.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 5 AM Monday to 5 AM MST Tuesday for
WYZ001-002-012-014-015-024.

High Wind Warning from 3 PM this afternoon to 8 PM MST Monday
for WYZ002-003-009-015-019-020-022.

Winter Storm Watch from Monday afternoon through Tuesday
morning for WYZ008>010-022.

Winter Weather Advisory from 7 AM Monday to 5 AM MST Tuesday
for WYZ013-023-025-027.

&&

DISCUSSION...Wittmann
AVIATION...LaVoie
Hazardous weather outlook, Feb 25, 3:30 AM MST, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
330 AM MST Sun Feb 25 2024

WYZ001>020-022>030-261430-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
330 AM MST Sun Feb 25 2024

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Strong gusty winds develop in parts of the state during the
afternoon today. Gusts of 60 to 70 mph will be possible in wind prone
areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

High winds will occur in parts of the state with widespread gusty
winds. Winds will combine with snow to create reduce visibility at
times, especially across western WY through the day Monday. Snow
will begin west of the Divide early Monday morning, bringing in
moderate amounts of snow to the higher terrain; up to 12 to 18 inches
with lower valleys generally seeing up to 4 to 6 inches. Snow will
spread east of the Divide late Monday afternoon and evening through
Tuesday morning with up to 2 to 4 inches possible in the basins and
up to a foot for the Bighorns and Casper Mountain.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind, 2 winter storm. Local standard time, as filed.

High Wind, Absaroka Mountains

When
February 25, 1:00 PM MST to February 26, 11:26 AM MST
Where
Absaroka Mountains forecast zone
Measured
86 kt (99 mph) measured gust
Reported by
Department of Highways
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

A prolonged period of high wind occurred along the Chief Joseph Highway. Wind was sustained above 50 mph for many areas, with numerous gusts over 80 mph. The maximum wind gust reported was 99 mph.

High Wind, Natrona County Lower Elevations

When
February 25, 7:24 PM MST to February 26, 4:34 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
63 kt (72 mph) measured gust
Property damage
$100,000
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

A prolonged period of high wind occurred in Natrona County, with wind gusts as high as 72 mph along Wyoming Boulevard and Hat Six Roads. At the Natrona County airport, a twin engine plane was caught in strong cross winds and was flipped over. The two occupants were uninjured.

High Wind, Cody Foothills

When
February 26, 5:15 AM MST to 11:00 AM MST
Where
Cody Foothills forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

High winds occurred to the west and north of the city of Cody. The highest wind gust reported was 80 mph near Clark.

Winter Storm, Yellowstone National Park

When
February 26, 7:00 AM MST to February 27, 7:00 AM MST
Where
Yellowstone National Park forecast zone
Reported by
Park/Forest Service
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

At Old Faithful, 12 inches of new snow fell.

Winter Storm, Teton & Gros Ventre Mountains

When
February 26, 7:00 AM MST to February 27, 7:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Heavy snow fell in portions of the Tetons. Some notable amounts included 24 inches at the Grand Targhee Ski Resort and 16 inches at the Jackson Hole Ski Resort.

High Wind, Southwest Big Horn Basin

When
February 26, 7:05 AM MST to 8:25 AM MST
Where
Southwest Big Horn Basin forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
43.719, -108.442 (the zone’s center; the record gives no point)

Wind gusts as high as 69 mph were reported on the south side of Thermopolis.

High Wind, Casper Mountain

When
February 26, 11:00 AM MST to February 27, 3:00 PM MST
Where
Casper Mountain forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Wind gusted as high as 78 mph at the Claude Creek Mesowest site.

High Wind, Green Mountains & Rattlesnake Range

When
February 26, 2:18 PM MST to 3:10 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

High wind occurred in portions of the area. The highest wind gust was 74 mph at the Fales Rock RAWS site.

High Wind, Lander Foothills

When
February 26, 2:35 PM MST to 3:30 PM MST
Where
Lander Foothills forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

High winds occurred in Sinks Canyon above Lander, with wind gusts as high as 72 mph.

High Wind, Wind River Mountains East

When
February 26, 2:54 PM MST to 4:04 PM MST
Where
Wind River Mountains East forecast zone
Measured
84 kt (97 mph) measured gust
Reported by
Department of Highways
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Very strong winds occurred ahead of a cold frontal passage. The wind sensor at Red Canyon along South Pass had wind gusts as high as 97 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162710, 1164072, 1164068, 1162674, 1162675, 1164070, 1164074, 1164069, 1164071, 1162708.